Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
|mindxpander - Mon Apr 20, 2009 10:45 am||
Hi..I'm a 26 year old male.
For the past couple of months i have been battling loss of appetite, nausea, a full feeling and belching. Its also important to know i was taking 40mg of fluoxetine for ocd/depression/anxiety. For the longest time my doctor kept saying it was my anxiety that was causing my loss of appetite and symptoms and i maintained it was not. Finally he ordered a gastric emptying study and it came back as my stomach is delayed in emptying itself. If i remember correctly the wording on the paper said something along the lines 'average emptying takes 120 minutes, subjects took 172 minutes'. So when the results came back he said, "you have delayed gastric emptying." I said "gastroparesis?"...he emphatically said, "NO...just delayed gastric emptying." (i thought the two was the same thing).
I'm not a diabetic and blood work came back fine, so he doesnt know what has caused this. Because of this my anxiety and depression skyrocketed and after going up to 60 mgs of fluoxetine i stopped fluoxetine altogether and started lexapro (i believe i ran into prozac poop out). Metaclompramide (reglan) didnt work for me, it gave me hightened anxiety and really bad agitation. The Doctor suggested a medication called Motilium (donperidone) which i went and ordered on line since its not available here in the U.S.
This whole situation has affected my quality of life and my weight is starting to alarm and scare me. When Symptons started i weighed 155 lbs. In the span of 4-5 months i am down to 134 lbs. I loved eating and i miss it dearly. Like i mentioned it has seriously affected my quality of life. The doctor gave a really vague prognosis and it didnt help my mind set. My question is what is the prognosis of gastroparesis? does it go away or fix itself, or is this something i will have to live with for the rest of my life? Is Motilium a good medication to take? Is there anthing else i can do?
i have yet to receive encouraging news on this condition and its prognosis. Please help.
|John Kenyon, CNA - Thu Apr 30, 2009 2:49 pm||
It is somewhat splitting hairs deciding whether or not to call this gastroparesis. Maybe "partial" would be a good prefix for it, since with gastroparesis the stomach is extremely slow to empty, relying on gravity alone. You're at the threshold, though, very close to three hours, which would qualify as gastroparesis (3-4 hours).
While this is sometimes due to neurological disease (and sometimes that is secondary to diabetes) it is often without apparent cause. If there is an underlying cause which can be treated or eliminated then it can be improved. Otherwise only dietary changes and patience help much.
It is a thought, however, since certain medications can cause this, especially the old tricyclic antidepressants, that maybe (this is unlikely but I'm trying to cover all the bases) your antidepressant is having this effect, even though I know of nothing in the literature that suggests Lexapro might have this effect.
Motilium can't hurt, although it may not help much, is worth a try at least. Reglan wasn't going to do anything for this, so it's just as well it disagreed with you.
The vague diagnosis is common with this because it is so poorly understood. Hopefully an underlying cause will be discovered which can be corrected or eliminated. Otherwise patience and adaptation are the primary things.
Good luck to you with this. Please follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.